0
RESEARCH PAPERS

On Axisymmetrical Deformations of Nonlinear Membranes

[+] Author and Article Information
W. H. Yang

Department of Engineering Mechanics, The University of Michigan, Ann Arbor, Mich.

W. W. Feng

Department of Mechanical Engineering, Carnegie-Mellon University, Pittsburgh, Pa.

J. Appl. Mech 37(4), 1002-1011 (Dec 01, 1970) (10 pages) doi:10.1115/1.3408651 History: Received August 08, 1969; Revised February 04, 1970; Online July 12, 2010

Abstract

The mechanics problem concerning large axisymmetric deformations of nonlinear membranes is reformulated in terms of a system of three first-order ordinary differential equations with explicit derivatives. With a set of proper boundary conditions, arrangements are made to change the boundary-value problem into the form of an initial value problem such that the solution can be obtained by standard numerical methods for integrating ordinary differential equations. The system of equations derived applies to the class of all axisymmetric deformations of membranes with a general elastic stress-strain relation. Three examples are given on inflating of a flat membrane, longitudinal stretching of a tube, and flattening of a semispherical cap. In the examples, the Mooney model are assumed to describe the material behavior of the membranes. The solution on the flat membrane serves to compare with an existing one in literature. The solutions on the tube and the cap are new.

Copyright © 1970 by ASME
Your Session has timed out. Please sign back in to continue.

References

Figures

Tables

Errata

Discussions

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging and repositioning the boxes below.

Related Journal Articles
Related eBook Content
Topic Collections

Sorry! You do not have access to this content. For assistance or to subscribe, please contact us:

  • TELEPHONE: 1-800-843-2763 (Toll-free in the USA)
  • EMAIL: asmedigitalcollection@asme.org
Sign In